Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 121, NWS Morristown, TN

May 9, 2003Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2003, 2:18 AM EDT for Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 2:18 AM EDT (06:18 UTC)
Expired
May 9, 2003, 3:15 AM EDT
In force
57 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 090618
SVRMRX
TNC163-VAC191-520-090715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 AM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 315 AM EDT

* AT 213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF BENHAMS TO
  11 MILES NORTHWEST OF BLOOMINGDALE...OR FROM 13 MILES SOUTHEAST OF
  WISE TO 5 MILES NORTHWEST OF GATE CITY...MOVING SOUTHEAST AT 50
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLONIAL HEIGHTS AROUND 225 AM EDT
  HILANDER PARK AROUND 230 AM EDT
  ABINGDON AROUND 235 AM EDT
  BLUFF CITY AROUND 240 AM EDT
  SOUTH HOLSTON DAM AROUND 245 AM EDT
  DAMASCUS AROUND 250 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3668 8164 3662 8177 3658 8191 3643 8218
          3645 8260 3660 8256 3660 8230 3670 8231
          3691 8184

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 8:53 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, May 8, 8:53 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 8 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
853 PM EDT THU MAY 8 2003

WEAK WARM FRONT STRETCHES FROM SOUTHWEST VIRGINIA THROUGH EAST
KENTUCKY. GOOD THETA-E RIDGE IS ALONG AND JUST SOUTH OF THIS
BOUNDARY.  MCS DEVELOPING ACROSS NORTHERN KENTUCKY WILL LIKELY
FOLLOW THIS BOUNDARY ESE/SE INTO SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE LATER TONIGHT.  MODERATELY UNSTABLE AIRMASS WITH LIFTED
INDICES OF -4 TO -6 AND CAPES BETWEEN 1500-2000 J/KG. ENOUGH
DRY AIR AT MID-LEVELS AND HEIGHT OF WBZ TO SUGGEST A POTENTIAL
OF DAMAGING WINDS AND LARGE HAIL.

PLAN ON KEEPING LIKELY POPS NORTHERN HALF OVERNIGHT...ESPECIALLY
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND INCLUDE SOME POSSIBLY
SEVERE IN FORECAST.

MAY ALSO INCLUDE PATCHY FOG AS WELL...ESPECIALLY TYS SOUTHWARD.

CURRENT TEMPERATURES FORECAST LOOKS GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
255 PM EDT THU MAY 8 2003

WARMEST TEMPS OCCURRING THIS AFTERNOON OVER PAST FEW DAYS...AND
ATMOSPHERE HAS BECOME QUITE UNSTABLE (CAPES 1000-2000 J/KG AND
LIFTED INDICES OF -6 TO -8 DEGS C).  THE FORECAST DILEMMA FOR THIS
PACKAGE IS HOW MUCH DOES THE DEVELOPING MCS OVER WEST TN AFFECT OUR
REGION LATER THIS EVENING?  I WOULD NOT EXPECT MUCH WEAKENING AS THE
COMPLEX MOVES EAST OVER AN SUCH AN UNSTABLE AREA...AND THIS IS WHAT
THE NGM/GFS MODELS SUPPORT.  THE ETA/MESO-ETA 12Z MODEL RUN HAS
BECOME QUITE DRY...AND A BIT DIFFERENT FROM EARLIER RUNS.  THUS...I
WILL MAINTAIN CONTINUITY WITH PREVIOUS PACKAGE AND DISREGARD THE ETA
MODEL AND ITS MOS POPS.  SOME CONCERN FOR SOME FLASH FLOODING IF
RAINS MORE THAN ONE HALF INCH WERE TO OCCUR OVER SE TN AREAS...BUT
REMAINDER OF REGION SHOULD BE ABLE TO HANDLE CONVECTIVE RAINS
TONIGHT.  WILL LET R SHIFT MONITOR THE DEVELOPMENT/PROGRESS OF CONVECTION
THIS EVENING...AND NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

FOR LATER PERIODS...UPPER RIDGE BUILDS ON FRIDAY AND WARM FRONT IS
PROGD TO LIFT JUST NORTH OF SWRN VA...SO SHOULD SEE A RETURN TO
MAINLY DIURNAL CONVECTION...AND MUCH LESS COVERAGE.  I KEPT HIGHER
POPS NORTH IN ASSOCIATION WITH LIFTING WARM FRONT.  ALMOST A DRY
FORECAST FRIDAY NIGHT...THEN ONLY SPOTTY CONVECTION SATURDAY.  A
STRONG SYSTEM AND COLD FRONT APPROACH BY 12Z SUNDAY...SO MORE CLOUDS
AND AN INCREASE POPS CAN BE EXPECTED AT THAT TIME.  MY PRELIMINARY
TEMPS AND POPS FOLLOW:

FCSTID =   10
CHA   65  87  66  89 /  50  20  10  30
TYS   64  85  64  88 /  60  30  10  30
TRI   60  83  61  85 /  60  40  20  30
OQT   63  84  64  86 /  60  30  10  30

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
958 AM EDT THU MAY 8 2003

FOG HAS LIFTED WITH GOOD IMPROVEMENT IN VISIBILITIES...ALTHOUGH LOW
CLOUD DECK DOES STILL PERSIST EXCEPT FOR A FEW LARGE BREAKS OVER
SOUTHERN HALF OF THE FORECAST AREA.  SHOULD SEE SOME SUNSHINE ALL
AREAS THIS AFTERNOON...BEFORE CONVECTION STARTS TO DEVELOP AGAIN.
MODIFIED RNK/BNA 12Z SOUNDINGS SHOW POTENTIAL FOR CAPES OF 1300 TO
1700 J/KG AND LIFTED INDICES OF -4 TO -7 IF MAX TEMPS HIT LOW 80S.
THE DRY AIR IN THE MID LEVELS SHOULD ENHANCE DOWNDRAFTS WITH WINDEX
SUGGESTING 55 KNOT WIND GUSTS POSSIBLE.  OUR HAZARDOUS WEATHER
OUTLOOK (HWO) IS TOP NOTCH AND COVERS THE SEVERE THREAT AS WELL AS
LINGERING FLOODING.

THE WARM FRONT (DEWPOINT FRONT?) IS WELL DEFINED FROM SW TN SOUTHEAST
INTO NRN AL...AND WOULD APPEAR TO BE ONE FEATURE FOR INITIAL
DEVELOPMENT.  OTHERWISE...TERRAIN/OROGRAPHICS WILL AID DEVELOPMENT
AS WELL.  THE LIKELY POPS FOR SE TN TAPERING TO SLIGHT CHANCE POPS
FOR NE TN/SWRN VA LOOK GREAT.

A MORNING UPDATE WILL FOLLOW TO REMOVE FOG/MORNING WORDING.

TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT THU MAY 8 2003

SOME COUNTY FLOOD WARNINGS HAVE BEEN DROPPED AS PROBLEMS ARE
BEGINNING TO RECEDE. OTHER COUNTIES STILL HAVE HAZARDS AND THESE
WARNINGS...ALONG WITH SOME RIVER FLOOD WARNINGS WILL CONTINUE.

MID/UPR LVLS START OUT DRY TODAY WITH SOME DEBRIS CLDS SWINGING INTO
UPR RIDGE. LOW LVL BOUNDARY...EVIDENT ON SATELLITE SOUTH OF CWA...IS
ADVECTING NORTHWARD. GOOD HEATING EXPECTED EARLY SO INCREASED
INSTABILITY PRIOR TO CONVECTIVE INITIATION. SLGT RISK FOR
DAMAGING WINDS...DRY MID LVLS...AND LOW END LARGE HAIL. SW AREAS...
PLATEAU LOOK BEST EARLY WITH STORM MOTIONS INTO E TN VLYS LATER.
EVENING TSTMS DIE OFF EARLY. FRI...WARMER WITH A CHC FOR MAINLY
OROGRAPHIC INITIATED CONVECTION. SAT...SHORT WAVE WILL SKIP ACROSS
NORTH AREAS CONTINUING TSTM CHCS. WITH SIGNIFICANT COLD FRONT
EXPECTED LATE IN WEEK END...POSSIBLE SQUALL LINE SUNDAY AFTERNOON.

CHA WB 084/065 087/065 087 17652
    BTBBB 062/081 060/080 060/080 058/078 060 13153222244
TYS WB 083/063 083/064 086 17563
    BTBBB 061/079 059/078 059/078 057/076 059 13153222244
TRI BB 080/060 082/061 083 17264
    BWBBB 059/077 057/076 057/076 055/074 057 23353222244
OQT WB 083/062 085/063 086 17563
    BTBBB 061/079 059/078 059/078 057/076 059 13153222244=

SON
Hazardous weather outlook, May 8, 5:00 AM EDT, 21 hours 18 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...THURSDAY...

RECENT RAINS HAVE RESULTED IN WIDESPREAD AND SEVERE FLOODING ACROSS
PORTIONS OF SOUTHEAST TENNESSEE AND IN COCKE COUNTY.  MORE
THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE THIS
AFTERNOON THROUGH TONIGHT ACROSS ALL OF EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.  A WARM FRONT
MOVING NORTHWARD ACROSS THE AREA WILL HELP INITIATE THE STORMS...AS
WILL THE HIGHER TERRAIN OF THE CUMBERLAND PLATEAU AND THE
APPALACHIAN MOUNTAINS.  THE MAJOR WEATHER THREATS FROM THESE STORMS
WILL BE HEAVY RAIN...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.
THE TORNADIC THREAT WILL BE LOW.

* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL RIVERS ARE STILL EXPECTED TO BE IN FLOOD ON FRIDAY.  SEE THE
PRODUCTS LISTED BELOW FOR DETAILS.  ADDITIONAL THUNDERSTORMS ARE
EXPECTED...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS IN RECENT
DAYS...FOR FRIDAY AND SATURDAY.  SUNDAY... HOWEVER...MAY BE ANOTHER
DAY OF WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...AS A COLD
FRONT MOVES ACROSS THE REGION.  AFTER THIS...DRIER AND MORE STABLE
AIR SHOULD MOVE INTO THE AREA AND PRECIPITATION CHANCES WILL
DECREASE THROUGH WEDNESDAY.

* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *

* FLOOD STATEMENT............SEE WGUS84 KMRX - FLSMRX FOR DETAILS *

SP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:22 AM EDTSevere Thunderstorm WarningMRXWise, City of Norton38 min
May 9, 1:46 AM EDTSevere Thunderstorm WarningMRXLee, Scott44 min
May 9, 2:00 AM EDTSevere Thunderstorm WarningMRXRussell, Wise, City of Norton60 min
May 9, 2:38 AM EDTSevere Thunderstorm WarningMRXScott22 min
May 9, 3:23 AM EDTFlash Flood WarningMRXScott2 hr
May 8, 8:53 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
May 9, 2:57 AM EDTSevere Thunderstorm WarningMRXCarter, Washington63 min
May 9, 3:43 AM EDTSevere Thunderstorm WarningMRXJohnson47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.